Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cancer Res Clin Oncol. 1986;111(1):59-61.

Evaluation of gastrointestinal toxicity following cytostatic chemotherapy.

Abstract

A number of clinical and chemical parameters related to the gastrointestinal tract in patients treated with intensive chemotherapy for disseminated malignant melanoma were evaluated in order to find quantitative indicators for gastrointestinal toxicity and to investigate the cause of diarrhea after chemotherapy. In 11 patients 17 courses of polychemotherapy with bleomycin, DTIC, vindesine, and actinomycin D were administered, while the patients received complete liquid enteral nutrition. As clinical parameters for toxicity the diarrhea grading system according to the WHO criteria and the daily fecal consistency were used. Furthermore, in the feces Na+, K+, and Cl- (mmol/24 h), Na+/K+ ratio, dry and wet weight (g/24 h), lactate and bile acids (mmol/24 h), fat (g/24 h), pH, and osmolarity were determined. Both clinical parameters were closely correlated. The most important effects of the chemotherapy on the chemical parameters were an increased fecal fluid, K+, and fat excretion. The fecal wet weight and K+ excretion showed a high correlation with the two clinical parameters for gastrointestinal toxicity. We conclude that mucosal injury resulting from chemotherapy probably leads to increased small intestinal fluid and electrolyte secretion inducing diarrhea and that fecal wet weight and K+ excretion are probably the best quantitative indicators for gastrointestincal toxicity.

PMID:
3081522
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center